New York, 2007

Hail and Damaging Winds in New York, September 26, 2007

September 26, 2007 · NWS BGM · 3 events in 2 counties and zones

Warm and humid conditions developed during the afternoon ahead of a cold front. As an upper level disturbance crossed the area, showers and thunderstorms developed during the late afternoon and evening, and some of these storms brought strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and humid conditions developed during the afternoon ahead of a cold front. As an upper level disturbance crossed the area, showers and thunderstorms developed during the late afternoon and evening, and some of these storms brought strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 26, 12:48 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 26, 12:48 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT WED SEP 26 2007

.SYNOPSIS...

A MEANDERING FRONTAL SYSTEM WILL KEEP THE CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE REGION INTO THURSDAY NIGHT. A FEW SHOWERS
WILL STILL BE POSSIBLE ON FRIDAY AS AN UPPER LEVEL DISTURBANCE
PASSES BY, THEN HIGH PRESSURE WILL BUILD INTO THE REGION WITH FAIR
WEATHER AND SEASONABLE TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

AREA IS BEING MONITORED FOR A SVR TSTM WATCH. DISC WILL BE BRIEF.

LEE TROF OVER OUR SE ZONES AND A WEAK FNT/BNDRY DROPPING INTO THE
SRN TIER THIS EVNG. BOTH OF THESE BNDRYS WILL SERVE AS A FOCUS
FOR TSRA DVLPMNT. MODIFIED MEAN LAYER 12Z BUF PROFILE, USING
86/66 FOR SFC CONDITIONS, GIVES US 1350 J/KG FOR CAPE, LI OF -3 TO
-4. BRNS SUGGESTING ORGANIZED CONVECTION PSBL WITH VALUES IN THE
TEENS, AND BRN SHEAR VALUES FCST TO BE 60-80 OVER CNTRL NY. ACTIVITY
SHUD WIND DOWN LATER THIS EVNG AFTER SS.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH SATURDAY/...

INTERESTING TO NOTE THAT BOTH THE NAM/GFS TRY TO DVLP CONVECTION
ALONG THE PREFNTL TROF OVER SE ZONES LATE. WILL STAY WITH CHC TO
LIKELY POPS ALL ZONES TNGT. PRECIPITABLE WATER VALUES AT BUF ARE
236% ABV NORMAL (1.78 INCHES). IF THE FNT SETS-UP TNGT ALONG AN
E-W AXIS NEAR THE SRN TIER, MBE VECTORS SUGGEST THAT SOME TRAINING
WOULD BE POSSIBLE. WEVE BEEN VERY DRY AND CAN HANDLE ALOT OF RAIN
ATTM, BUT SOMETHING TO KEEP IN MIND. BETTER CHCS FOR +RA APPEAR
TO BE TMRW AND TMRW NGT AS FNTL WAVE LIFTS THRU THE AREA. RETAINED
CAT/LIKELY POPS FOR THESE TIME PDS. MDLS ARE INDICATING THE UPR
LVL TROF WILL BE A BIT MORE VIGOROUS THAN PREV DEPICTED FOR
FRI...AND REALLY CANT RULE OUT SCT -SHRA ANY AREAS DUE TO COLD
POOL ALOFT...BUT BEST CHCS WOULD APPEAR TO BE ACRS UPSTATE. FAIR
WX FOR SAT AS HIGH PRES BUILDS IN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...

NEGATIVE PNA PATTERN EXPECTED TO CONTINUE THROUGH EXTENDED PERIOD.
TEMPS WILL REMAIN ABOVE NORMAL WITH DRY CONDITIONS. WEAK SFC TROF
MAY BRUSH AREA ON MONDAY BUT FOR NOW PRECIP SHOULD REMAIN NORTH OF
REGION.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA DURING THE LATE
AFTERNOON AND EARLY EVENING THEN BECOME STALLED OVER THE NEW
YORK/PENNSYLVANIA BORDER THIS EVENING. THIS BOUNDARY WILL THEN MOVE
BACK AS A WARM FRONT LATE TONIGHT AND THURSDAY MORNING.

WIDESPREAD SHOWERS ARE EXPECTED ACROSS NYS WITH THIS BOUNDARY AND
ALSO THE CHANCE FOR THUNDERSTORMS. INCLUDED A TWO HOUR TEMPO GROUP
FOR TSRA WHEN CHANCES LOOK BEST. FLIGHT RESTRICTION IN THE MVFR
RANGE WITH TSRA. AT KAVP, CONFIDENCE LOW FOR TSRA THEREFORE JUST
KEPT A PERIOD OF LIGHT SHOWERS IN TAF WITH CB CLOUD GROUP TO IMPLY
POTENTIAL FOR CONVECTION. OVERNIGHT BOUNDARY WILL BE DRAPED OVER
REGION WITH WIDESPREAD MVFR CONDITIONS LIKELY DUE TO BOTH VSBY/CIG
RESTRICTIONS. CONDITIONS COULD DETERIORATE TO IFR AT SOME TERMINALS
BUT CONFIDENCE LOW AND NOT INCLUDED SO FAR.

ON THURSDAY, WIDESPREAD SHOWERS EXPECTED OVER AREA AS WAVE FROM OHIO
VALLEY PULLS BOUNDARY BACK AS WARM FRONT. FOR NOW KEPT SHOWERS
VFR.

SOUTHWEST WINDS GUSTING TO 15 KNOTS THIS AFTERNOON WILL BECOME LIGHT
AND VARIABLE OVERNIGHT. SOUTHWEST WINDS LESS THAN 10 KNOTS
THURSDAY.

OUTLOOK...SHRA WILL CONTINUE TO BRING THE POTENTIAL FOR RESTRICTIONS
INTO FRIDAY BEFORE FINALLY PULLING OUT DURING THE EVENING.
GENERALLY VFR CONDITIONS ARE EXPECTED FOR THE WEEKEND OUTSIDE OF
MORNING FOG AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&
Hazardous weather outlook, Sep 26, 2:05 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EDT WED SEP 26 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-270715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
305 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON, AHEAD OF AN ATMOSPHERIC
DISTURBANCE. A LINE OF THUNDERSTORMS IS THE MOST LIKELY SCENARIO.
SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS, AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PADAVONA

In the hours before

Special weather statement, Sep 26, 3:01 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT WED SEP 26 2007

NYZ045-262045-
CHENANGO NY-
401 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN CHENANGO COUNTY...

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTH
  OF TAYLOR...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH OTSELIC AT 410 PM EDT...
  OTSELIC AT 415 PM EDT...
  PLYMOUTH AT 425 PM EDT...
  SMYRNA AND EARLVILLE AT 430 PM EDT...
  SHERBURNE AT 435 PM EDT...
  COLUMBUS AND LAMBS CORNERS AT 445 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Sep 26, 3:36 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT WED SEP 26 2007

NYZ057-262115-
DELAWARE NY-
436 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS MOVING THROUGH DELAWARE COUNTY...

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED NEAR
  DOWNSVILLE...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAMDEN AT 445 PM EDT...
  WOLF HOLLOW AND ANDES AT 510 PM EDT...
  NEW KINGSTON AND DUNRAVEN AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Sep 26, 3:42 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT WED SEP 26 2007

NYZ022-262130-
STEUBEN NY-
442 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN STEUBEN COUNTY...

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  WOODHULL...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AT 455 PM EDT...
  ERWINS AND GANG MILLS AT 505 PM EDT...
  CATON AND PAINTED POST AT 510 PM EDT...
  SOUTH CORNING AND GIBSON AT 515 PM EDT...
  EAST CORNING AT 520 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Sep 26, 3:45 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT WED SEP 26 2007

NYZ045-046-262130-
CHENANGO NY-OTSEGO NY-
445 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN CHENANGO AND OTSEGO
COUNTIES...

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SMYRNA...
  AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COLUMBUS AND LAMBS CORNERS AT 500 PM EDT...
  SOUTH EDMESTON AT 505 PM EDT...
  PITTSFIELD AND EDMESTON AT 510 PM EDT...
  NEW LISBON AT 515 PM EDT...
  BURLINGTON AT 520 PM EDT...
  HARTWICK AND MT VISION AT 530 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Sep 26, 4:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT WED SEP 26 2007

PAZ048-262145-
PIKE PA-
502 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF PECKS
  POND...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LA ANNA AT 510 PM EDT...
  PANTHER AT 515 PM EDT...
  PECKS POND AND FOREST PARK AT 540 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Sep 26, 4:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT WED SEP 26 2007

NYZ022-024-262145-
CHEMUNG NY-STEUBEN NY-
519 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHEASTERN STEUBEN AND
CHEMUNG COUNTIES...

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SOUTH
  CORNING...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELMIRA ARPT AND BIG FLATS AIRPORT AT 525 PM EDT...
  ELMIRA HEIGHTS AND WEST ELMIRA AT 530 PM EDT...
  HORSEHEADS NORTH AT 535 PM EDT...
  BREESPORT AND LOWMAN AT 540 PM EDT...
  ERIN AND OWENS MILL AT 545 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
September 26, 4:35 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.091, -76.808

Trees and wires were blown down by thunderstorm winds. Trees were blocking some roadways in Elmira.

Thunderstorm Wind, Oneida

When
September 26, 7:40 PM EST
Where
Oneida County, 1.23 mi SW of Franklin Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.017, -75.417

Several trees were blown down on Bogusville Hill Road in Deansboro.

Hail, Oneida

When
September 26, 7:50 PM EST
Where
Oneida County, 1.01 mi W of Deansboro
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.000, -75.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59929, 59930, 59928.